Oklahoma, 2015

Flash Flooding and Hail in Oklahoma, March 31, 2015

March 31, 2015 · NWS OUN · 57 events in 15 counties and zones

An abundantly moist and unstable atmosphere was in place during the late afternoon and evening hours of the 31st. As a weak upper storm system moved through the region, the weak capping inversion was lifted, allowing for scattered to numerous severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An abundantly moist and unstable atmosphere was in place during the late afternoon and evening hours of the 31st. As a weak upper storm system moved through the region, the weak capping inversion was lifted, allowing for scattered to numerous severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 10:03 AM CST, 52 minutes earlier.

Area forecast discussion, Mar 31, 10:03 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1103 AM CDT TUE MAR 31 2015

.DISCUSSION...
VISIBILITY HAS COME UP TO 1 TO 3 MILES ALONG THE I-40 AREA FROM
SOUGH OF CLINTO THROUGH OKLAHOMA CITY. THIS IS SLOWLY SHRINKING,
AND TEMPERATURE TRENDS WERE LOWERED FOR SEVERAL HOURS. MODELS VARY
ON WHERE TO BEGIN SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON
FROM CENTRAL OK AND ACROSS THE SOUTH IN THE VICINITY OF THE
STATIONARY FRONT. THIS FORECAST IS UNCHANGED FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  83  61  83  62 /  20  30  10  10
HOBART OK         85  59  85  57 /  20  30  10  10
WICHITA FALLS TX  86  62  82  62 /  20  30  10  10
GAGE OK           86  54  89  50 /  10  10  10  20
PONCA CITY OK     82  58  83  60 /  10  20  10  20
DURANT OK         82  62  79  62 /  20  40  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/23
Hazardous weather outlook, Mar 31, 4:32 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
532 AM CDT TUE MAR 31 2015

OKZ004>048-050>052-TXZ083>090-011045-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
532 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.

.LOCATION...
THE RISK AREA IS SOUTH OF A LINE FROM ERICK TO CLINTON AND CHICKASHA
AND WEST OF CHICKASHA...PAULS VALLEY AND ARDMORE.

.TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM 4 PM THROUGH MIDNIGHT.

.IMPACTS...
LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 65 MPH
WILL BE THE MAIN HAZARDS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND
HEAVY DOWNPOURS WILL ALSO OCCUR WITH THE STRONGER STORMS.

.DISCUSSION...
AFTERNOON HIGHS WILL REACH THE MID TO UPPER 80S IN ADVANCE OF A DRYLINE
IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. CONVERGENCE ALONG
A DRYLINE AND AN APPROACHING TROUGH WILL RESULT IN WIDELY
SCATTERED THUNDERSTORMS BY LATE AFTERNOON AND EVENING.
THUNDERSTORM INTENSITY WILL GRADUALLY DECREASE DURING THE MID TO
LATE EVENING.

OTHER THUNDERSTORMS ARE CERTAINLY POSSIBLE OUTSIDE OF THE SLIGHT RISK AREA
AND WILL POSE A RISK OF HAIL AND STRONG WINDS.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL WITHIN THE
SLIGHT RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS.

.FOG...
AREAS OF FOG WILL REDUCE VISIBILITY BELOW 1 MILE THROUGH MID
MORNING...ESPECIALLY IN SOUTHERN AND CENTRAL OKLAHOMA AND PART OF
WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
WEDNESDAY AFTERNOON...A FEW STRONG TO MARGINALLY SEVERE STORMS
WILL BE POSSIBLE IN FAR WESTERN OKLAHOMA AND THE ADJACENT AREA OF
NORTH TEXAS. OTHER STRONG STORMS MAY DEVELOP ALONG A COLD FRONT
LATE WEDNESDAY NIGHT AND EARLY THURSDAY MORNING IN NORTHERN
OKLAHOMA.

THE COLD FRONT WILL STALL OVER NORTHERN OKLAHOMA EARLY THURSDAY...BUT WILL
PUSH SOUTHWARD LATE IN THE DAY AS AN UPPER LEVEL SYSTEM APPROACHES.
STRONG TO SEVERE STORMS MAY FORM ALONG THE FRONT LATE THURSDAY
AFTERNOON AND NIGHT...ESPECIALLY ALONG AND SOUTHEAST OF
STILLWATER...OKLAHOMA CITY AND ARDMORE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN HAZARDS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY...ESPECIALLY
ACROSS SOUTHERN OKLAHOMA. ADDITIONAL STORMS ARE POSSIBLE ON
MONDAY.

.FIRE WEATHER...
VERY WARM AND DRY CONDITIONS ARE EXPECTED IN FAR NORTHWEST OKLAHOMA
WEDNESDAY AFTERNOON. THIS COMBINED WITH GUSTY SOUTH WINDS WILL
RESULT IN CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS.

VERY HIGH FIRE DANGER IS EXPECTED IN SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS THURSDAY AFTERNOON.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The Norman radar (KTLX), 32 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

35 hail, 20 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
March 31, 10:55 AM CST
Where
Oklahoma County, 1.69 mi E of Nichols Hills
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -97.510

No damage was reported.

Thunderstorm Wind, Oklahoma

When
March 31, 1:45 PM CST
Where
Oklahoma County, Oklahoma City
Measured
75 kt (86 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.470, -97.510

Twelve inch diameter tree snapped at the base.

Hail, Harmon

When
March 31, 5:25 PM CST
Where
Harmon County, 4.39 mi NE of Mc Knight
Measured
1 in hail
Reported by
Public
Coordinates
34.810, -99.850

Hail, Harmon

When
March 31, 5:25 PM CST
Where
Harmon County, 4.47 mi SE of Madge
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.850, -99.910

No damage reported.

Hail, Pottawatomie

When
March 31, 6:40 PM CST
Where
Pottawatomie County, 1.38 mi S of Earlsboro
Measured
1 in hail
Reported by
Public
Coordinates
35.250, -96.800

Hail, Beckham

When
March 31, 6:51 PM CST
Where
Beckham County, 5.53 mi S of Erick
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.130, -99.870

No damage reported.

Hail, Roger Mills

When
March 31, 7:04 PM CST
Where
Roger Mills County, 1.68 mi E of Angora
Measured
1.75 in hail
Reported by
Public
Coordinates
35.840, -99.410

No damage reported.

Hail, Seminole

When
March 31, 7:10 PM CST
Where
Seminole County, 2.07 mi N of Little
Measured
1.75 in hail
Reported by
Public
Coordinates
35.380, -96.670

No damage reported.

Hail, Seminole

When
March 31, 7:17 PM CST
Where
Seminole County, 1.49 mi NNW of Little
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
35.370, -96.680

No damage reported.

Hail, Jackson

When
March 31, 7:20 PM CST
Where
Jackson County, Eldorado
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.470, -99.650

Hail, Seminole

When
March 31, 7:30 PM CST
Where
Seminole County, 2.07 mi N of Bowlegs
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.180, -96.670

No damage reported.

Hail, Jackson

When
March 31, 7:31 PM CST
Where
Jackson County, 1.38 mi N of Eldorado
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.490, -99.650

Hail, Jackson

When
March 31, 7:35 PM CST
Where
Jackson County, Eldorado
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.470, -99.650

Hail, Custer

When
March 31, 7:37 PM CST
Where
Custer County, 0.56 mi W of Butler
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.640, -99.200

No damage reported.

Hail, Seminole

When
March 31, 7:46 PM CST
Where
Seminole County, 2.07 mi N of Bowlegs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.180, -96.670

No damage reported.

Hail, Seminole

When
March 31, 7:53 PM CST
Where
Seminole County, 0.69 mi N of Bowlegs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.160, -96.670

No damage reported.

Hail, Seminole

When
March 31, 7:58 PM CST
Where
Seminole County, Bowlegs
Measured
2.75 in hail
Reported by
Public
Coordinates
35.150, -96.670

No damage reported.

Hail, Seminole

When
March 31, 8:04 PM CST
Where
Seminole County, 2.76 mi S of Seminole
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.190, -96.680

No damage was reported.

Hail, Seminole

When
March 31, 8:10 PM CST
Where
Seminole County, 2.07 mi S of Seminole
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -96.680

No damage was reported.

Hail, Comanche

When
March 31, 8:48 PM CST
Where
Comanche County, Chattanooga
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.420, -98.650

Hail, Seminole

When
March 31, 9:18 PM CST
Where
Seminole County, 1.32 mi WNW of Lima
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.180, -96.620

No damage was reported.

Hail, Cleveland

When
March 31, 9:24 PM CST
Where
Cleveland County, Moore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.340, -97.490

Hail, Pottawatomie

When
March 31, 9:25 PM CST
Where
Pottawatomie County, Shawnee
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.330, -96.920

No damage was reported.

Thunderstorm Wind, Comanche

When
March 31, 9:28 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.600, -98.420

No damage was reported.

Hail, Cleveland

When
March 31, 9:30 PM CST
Where
Cleveland County, 2.98 mi NNE of Moore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.380, -97.470

Hail, Pottawatomie

When
March 31, 9:30 PM CST
Where
Pottawatomie County, Shawnee
Measured
1.75 in hail
Reported by
Public
Coordinates
35.330, -96.920

No damage was reported.

Thunderstorm Wind, Caddo

When
March 31, 9:30 PM CST
Where
Caddo County, 2.18 mi SE of Hinton
Measured
70 kt (81 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
35.450, -98.330

Several power poles blown down.

Hail, Canadian

When
March 31, 9:32 PM CST
Where
Canadian County, 10.16 mi SW of Calumet
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.490, -98.240

No damage was reported.

Thunderstorm Wind, Canadian

When
March 31, 9:35 PM CST
Where
Canadian County, 15.69 mi SW of Calumet
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.420, -98.290

Several trees snapped or uprooted.

Hail, Caddo

When
March 31, 9:40 PM CST
Where
Caddo County, Hinton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.470, -98.360

Thunderstorm Wind, Comanche

When
March 31, 9:40 PM CST
Where
Comanche County, 5.71 mi SE of Lawton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.560, -98.310

Limbs blown off trees.

Thunderstorm Wind, Oklahoma

When
March 31, 9:44 PM CST
Where
Oklahoma County, Oklahoma City
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.470, -97.510

Measured at 29th and Independence. No damage information available.

Hail, Lincoln

When
March 31, 9:45 PM CST
Where
Lincoln County, 0.89 mi SE of Meeker
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
35.490, -96.880

No damage was reported.

Hail, Comanche

When
March 31, 9:45 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.600, -98.420

No damage was reported.

Thunderstorm Wind, Oklahoma

When
March 31, 9:45 PM CST
Where
Oklahoma County, Oklahoma City
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.470, -97.510

Large tree snapped at base.

Hail, Caddo

When
March 31, 9:47 PM CST
Where
Caddo County, Gracemont
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
35.190, -98.260

No damage was reported.

Hail, Logan

When
March 31, 9:50 PM CST
Where
Logan County, 4.8 mi SE of Seward
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.760, -97.420

No damage was reported.

Hail, Oklahoma

When
March 31, 9:54 PM CST
Where
Oklahoma County, Midwest City
Measured
1 in hail
Reported by
Public
Coordinates
35.460, -97.390

Hail, Lincoln

When
March 31, 10:03 PM CST
Where
Lincoln County, Meeker
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.500, -96.890

No damage was reported.

Hail, Logan

When
March 31, 10:12 PM CST
Where
Logan County, 4.87 mi S of Seward
Measured
1 in hail
Reported by
Public
Coordinates
35.730, -97.480

Hail, Logan

When
March 31, 10:15 PM CST
Where
Logan County, 4.15 mi S of Seward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.740, -97.490

Thunderstorm Wind, Canadian

When
March 31, 10:19 PM CST
Where
Canadian County, Union City
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.390, -97.940

Several trees blown down.

Thunderstorm Wind, Canadian

When
March 31, 10:28 PM CST
Where
Canadian County, Mustang
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.390, -97.720

No damage reported.

Thunderstorm Wind, Canadian

When
March 31, 10:33 PM CST
Where
Canadian County, Mustang
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.390, -97.720

No damage was reported.

Thunderstorm Wind, Canadian

When
March 31, 10:35 PM CST
Where
Canadian County, Yukon
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.500, -97.740

No damage was reported.

Thunderstorm Wind, Canadian

When
March 31, 10:35 PM CST
Where
Canadian County, 2.82 mi E of Mustang
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
35.390, -97.670

Minor roof damage with loss of shingles.

Thunderstorm Wind, Canadian

When
March 31, 10:36 PM CST
Where
Canadian County, Mustang
Measured
73 kt (84 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.390, -97.720

No damage was reported.

Thunderstorm Wind, Oklahoma

When
March 31, 10:49 PM CST
Where
Oklahoma County, Oklahoma City
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.470, -97.510

No damage was reported.

Thunderstorm Wind, Oklahoma

When
March 31, 10:50 PM CST
Where
Oklahoma County, Oklahoma City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.470, -97.510

No damage was reported.

Flash Flood, Oklahoma

When
March 31, 11:00 PM CST to 11:59 PM CST
Where
Oklahoma County, Midwest City to 0.89 mi SSE of Midwest City
Cause
Heavy Rain
Reported by
Unknown
Coordinates
35.460, -97.390

Heavy rainfall from thunderstorms resulted in several inches of water across roadways in and around Midwest City. No damage information was available.

Hail, Oklahoma

When
March 31, 11:02 PM CST
Where
Oklahoma County, 80.6 mi SSE of Goltry
Measured
1.75 in hail
Reported by
Public
Coordinates
35.430, -97.670

No damage was reported.

Hail, Oklahoma

When
March 31, 11:02 PM CST
Where
Oklahoma County, 3.45 mi N of Wheatland
Measured
1.75 in hail
Reported by
Public
Coordinates
35.450, -97.650

No damage was reported.

Thunderstorm Wind, Garvin

When
March 31, 11:20 PM CST
Where
Garvin County, Pauls Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.740, -97.220

No damage was reported.

Flash Flood, Oklahoma

When
March 31, 11:21 PM CST to 11:59 PM CST
Where
Oklahoma County, Oklahoma City to 1 mi E of Oklahoma City
Cause
Heavy Rain
Reported by
Public
Coordinates
35.470, -97.510

Heavy rainfall lead to flash flooding in downtown Oklahoma City, where several inches of water covered several roadways. No damage information was available.

Thunderstorm Wind, Oklahoma

When
March 31, 11:28 PM CST
Where
Oklahoma County, 0.56 mi E of Choctaw
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.490, -97.260

Large tree blocking both lanes of Choctaw Rd.

Thunderstorm Wind, Garvin

When
March 31, 11:30 PM CST
Where
Garvin County, Pauls Valley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.740, -97.220

Several trees snapped and/or uprooted.

Thunderstorm Wind, Oklahoma

When
March 31, 11:31 PM CST
Where
Oklahoma County, 63.77 mi S of (Okc)will Rogers Apt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.470, -97.510

Trees and power lines down at 8th and Western in Oklahoma City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568697, 568698, 568699, 568700, 568701, 568702, 568703, 568704, 568705, 568706, 568707, 568708, 568709, 568710, 568711, 568712, 568713, 568714, 568715, 568716, 568717, 568718, 568719, 568720, 568721, 568722, 568723, 568724, 568725, 568726, 568727, 568728, 568729, 568730, 568731, 568732, 568733, 568734, 568735, 568736, and more.